Volume 47, Issue 5 (September 2002)
A Case of Homicide by Lethal Injection with Lidocaine
This report describes a homicide by overdosage with lidocaine. The decedent, a 32-year-old male hospitalized for a lengthy period with acute intermittent porphyria and chronic pancreatitis, suffered apparent asystole and seizure. Failed resuscitation preceded death. A forensic autopsy was conducted based upon suspicions of alleged patient mistreatment by one of the attending nurses. Toxicological analyses revealed the presence of lidocaine in blood, liver, kidney, brain, and heart at 22.2 mg/L and 43.6, 28.3, 23.1, and 13.1 mg/kg, respectively. Also present were di-azepam, phenytoin, and promethazine. Both diazepam and phenytoin had been administered during resuscitation, but lidocaine had not. The cause of death was determined to be ventricular arrhythmia precipitated by lidocaine overdosage. The administered dose was calculated to have been ap-proximately 1500 mg. The manner of death was determined to be homicide. The nurse was arrested and subsequently tried for murder by adminis-tering a lethal quantity of lidocaine.